NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 1, 2014
Can Anesthesia Cause My Hair to Fall Out?
Can anesthesia cause my hair to fall out?
Hair loss after surgery is an unusual but not uncommon concern reported to NetWellness. There are two types of hair loss that may occur:
Pressure Alopecia - This form of hair loss after surgery is related to prolonged pressure over an area of the scalp, causing localized loss of hair in just that area. Pressure alopecia is rather rare, but is known to occur occasionally after very long surgical procedures (many hours) where the head is kept in one position. A similar type of hair loss can happen in special circumstances like heart surgery using the heart-lung machine, where blood flow throughout the body, including the scalp, may be decreased.
Telogen effluvium – This is a different kind of hair loss caused by various kinds of acute stress, which can lead to generalized hair loss all over the scalp. Causes include acute illness (e.g. severe infection, major surgery and severe trauma), chronic illness (e.g. cancer, liver or kidney disease), hormones (e.g. pregnancy, underactive thyroid), changes in diet, and a large variety of medications.
Major surgery is always done with anesthesia, so some people will attribute the hair loss to the anesthesia. However, I could find no evidence linking any of the commonly used anesthesia medications directly to this problem. In fact, some anesthetic techniques, such as regional anesthesia, are shown to decrease the body’s stress response so logically would be expected to protect from hair loss! The over-riding factor may be the stress of surgery itself as well as recovery from surgery, which may be prolonged and stressful also.
In summary, there does not seem to be any direct evidence that anesthesia by itself causes hair loss. A large variety of things are associated with hair loss, including several diseases and hundreds of different drugs. Consequently I don't believe there's anything specific that an anesthesiologist could do to limit any further loss of hair in the case of a patient who has already experienced such loss. A consultation with a dermatologist may be worthwhile. Fortunately, in most cases of telogen effluvium the hair grows back!
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University